Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 412, NWS Bismarck, ND

August 26, 2008Emmons County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2008, 6:08 PM CDT for Emmons County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2008, 6:08 PM CDT (23:08 UTC)
Expired
Aug 26, 2008, 7:15 PM CDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Emmons County, ND

The radar

The Bismarck radar (KBIS), 66 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
681 J/kg
Mixed-layer CIN
-462 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 262308
SVRBIS
NDC029-270015-
/O.NEW.KBIS.SV.W.0412.080826T2308Z-080827T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
608 PM CDT TUE AUG 26 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 715 PM CDT

* AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTHWEST OF LINTON...OR 46 MILES SOUTH OF BISMARCK...AND
  MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINTON BY 620 PM CDT...
  TEMVIK BY 630 PM CDT...
  6 MILES SOUTHEAST OF HAZELTON BY 635 PM CDT...
  BRADDOCK BY 650 PM CDT...
  KINTYRE BY 655 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4597 10030 4617 10062 4624 10056 4628 10058
      4632 10056 4662 10046 4664 9993 4629 9992
      4628 9991 4625 9990
TIME...MOT...LOC 2308Z 217DEG 35KT 4620 10042

$$

ABELING
3 follow-up statements
000 
WWUS53 KBIS 262326
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT TUE AUG 26 2008

NDC029-270015-
/O.CON.KBIS.SV.W.0412.000000T0000Z-080827T0015Z/
EMMONS ND-
626 PM CDT TUE AUG 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EMMONS COUNTY...

AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LINTON...OR 44 MILES SOUTHEAST OF BISMARCK...MOVING
NORTHEAST AT 41 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF KINTYRE BY 700 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4597 10030 4617 10062 4624 10056 4628 10058
      4632 10056 4662 10046 4664 9993 4629 9992
      4628 9991 4625 9990
TIME...MOT...LOC 2326Z 236DEG 36KT 4627 10026

$$
ABELING
000 
WWUS53 KBIS 262345
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT TUE AUG 26 2008

NDC029-270015-
/O.CON.KBIS.SV.W.0412.000000T0000Z-080827T0015Z/
EMMONS ND-
646 PM CDT TUE AUG 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EMMONS COUNTY...

AT 641 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR LINTON...OR 45 MILES SOUTHEAST OF
BISMARCK...MOVING NORTHEAST AT 38 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHEAST OF BRADDOCK BY 710 PM CDT...
  KINTYRE BY 715 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4597 10030 4617 10062 4624 10056 4628 10058
      4632 10056 4662 10046 4664 9993 4629 9992
      4628 9991 4625 9990
TIME...MOT...LOC 2346Z 223DEG 33KT 4631 10019

$$
ABELING
000 
WWUS53 KBIS 270017
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT TUE AUG 26 2008

NDC029-270027-
/O.EXP.KBIS.SV.W.0412.000000T0000Z-080827T0015Z/
EMMONS ND-
717 PM CDT TUE AUG 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR EMMONS COUNTY HAS EXPIRED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

LAT...LON 4597 10030 4617 10062 4624 10056 4628 10058
      4632 10056 4662 10046 4664 9993 4629 9992
      4628 9991 4625 9990
TIME...MOT...LOC 2345Z 223DEG 33KT 4630 10020

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:05 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 26, 2:05 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
205 PM CDT TUE AUG 26 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...

THE MAIN FORECAST CONCERN THIS EVENING CONTINUES TO BE THE RISK OF
SEVERE WEATHER ACROSS CENTRAL AND EASTERN PORTIONS OF NORTH DAKOTA
AS WELL AS POST FRONTAL WINDS AND WIND ADVISORIES THIS AFTERNOON
INTO THE EVENING.

LATEST WATER VAPOR IMAGERY SHOWS A NEGATIVELY TILTED TROUGH SWINGING
THROUGH CENTRAL MONTANA WITH THE ASSOCIATED SFC COLD FRONT PASSING
THROUGH WESTERN NORTH DAKOTA AT THIS TIME. A 90KT H3 JET MAX WAS
ALSO ROTATING THROUGH BASE OF TROUGH WITH AN INCREASING H85-H3
ASCENT/OMEGA PER LATEST REGIONAL IR/RADAR LOOP. A WARM MOIST
ENVIRONMENT EXISTS AHEAD OF THE TROUGH WITH A 15 TO 20 DEGREE DROP
IN DEW POINTS. KBIS SHOWED A SIGNIFICANT PREFRONTAL CAP IN PLACE
ACROSS THE REGION WITH KMOT SOMEWHAT WEAKER. ADDITIONAL DAYTIME
HEATING WILL BE NEEDED TO BREAK THIS CAP BEFORE THE UPPER LEVEL
SUPPORT ARRIVES THIS EVE. MODELS SUGGEST 1000 TO 2000 J/KG OF CAPE
AND LIFTED INDICES OF -2 TO -4 DEGREES ARE AVAILABLE. DEEP LAYER
SHEAR OF 25 TO 35 KTS IS ALSO PRESENT ACROSS SOUTH CENTRAL PORTIONS
OF THE STATE. EXPECT SEVERE POTENTIAL MAINLY AFTER 21Z OVER CENTRAL
AND NORTH CENTRAL SECTIONS THEN DEVELOPING EAST THROUGH 00Z. LARGE
HAIL AND DAMAGING WINDS WILL REMAIN THE MAIN THREAT. WILL CONTINUE
TO MONITOR AND ADJUST AS NECESSARY PRIOR TO FINALIZING THE GRIDS.

PER LATEST MSAS ANALYSIS...THE CENTER OF STRONGEST 3HR PRESSURE RISES
BEHIND THE FRONT ARE OCCURRING OVER SOUTHEAST MONTANA...WITH A
SOUTHEAST TRAJECTORY PER NAM/GFS MODELS. HOWEVER STRONG H85-H5 COLD
AIR ADVECTION WILL OCCUR THIS EVENING INTO TONIGHT AS THE UPPER
TROUGH MOVES THROUGH ESPECIALLY OVER THE THE WEST AND NORTH CENTRAL
FORECAST AREA. THUS A WIND ADVISORY REMAINS HOISTED OVER THESE
AREAS. WILL CONTINUE TO MONITOR FOR POSSIBLE HIGH WIND WATCH LATER
THIS EVENING OVER THE WEST AND NORTH. PRE-FRONTAL SOUTH
WINDS/ADVISORY CRITERIA FROM HARVEY TO CARRINGTON AND AREAS SOUTH
CONTINUE THROUGH EARLY EVENING AS WELL.

WEDNESDAY WILL BE DRY AND MUCH COOLER WITH HIGHS IN THE 70S. A
WEAK SFC FRONT AND UPPER AIR TROUGH WILL MOVE THROUGH WEDNESDAY
NIGHT. ENOUGH UPWARD MOTION/OMEGA ON NOSE OF H3 120KT JET TO
PROMOTE A SLIGHT CHC OF SHOWERS OVER THE FORECAST AREA.

DRY NORTHWEST UPPER FLOW FOR THURSDAY WITH HIGHS AGAIN IN THE 70S.
ANOTHER WEAK UPPER TROUGH AND SFC FRONT THURSDAY NIGHT BUT JET MAX
AND BEST VERTICAL MOTION IS FURTHER NORTH AND WILL CONTINUE WITH
A DRY FORECAST. DRY FRIDAY INTO FRIDAY NIGHT AS A TRANSITORY RIDGE
MIGRATES THROUGH.

.LONG TERM...SATURDAY THROUGH TUESDAY...
THE EXTENDED PERIOD BEGINS DRY AND WARM AS THE UPPER LEVEL RIDGE
PUSHES EAST OF THE REGION PUTTING SOUTHWEST FLOW ALOFT ACROSS NORTH
DAKOTA...WITH THIS PATTERN CONTINUING INTO SUNDAY. HENCE THE WARMEST
TEMPS IN THE EXTENDED WILL FALL OVER THE WEEKEND WITH ABOVE NORMAL
HIGHS AND LOWS EXPECTED. ALSO WITH THIS PATTERN...PRECIPITATION
CHANCES INCREASE ON SUNDAY AND CONTINUE MONDAY AS A S/WV TROUGH
APPROACHES AND THEN MOVES INTO THE NORTHERN PLAINS. MAINTAINED
COOLER TEMPERATURES IN THE TROUGHS WAKE ON MONDAY AND TUESDAY.

&&

.AVIATION...
A SIGNIFICANT UPPER LEVEL SHORT WAVE TROUGH IS APPROACHING THE LOCAL
REGION AND WILL MOVE INTO AND THROUGH THE NORTHERN PLAINS LATER
TODAY AND TONIGHT. IN RESPONSE...ITS ASSOCIATED SURFACE TROUGH/COLD
FRONT WILL PUSH ACROSS ND THIS AFTERNOON AND EVENING AND WILL BE THE
FOCUS FOR STRONG TO SEVERE THUNDERSTORMS (MAINLY CENTRAL AND EAST)
AND A WIND SHIFT FROM SOUTHERLY TO NORTHWESTERLY. WINDS AHEAD OF THE
SFC TROUGH ARE ALREADY BREEZY...AND ARE/WILL BE EVEN STRONGER FROM
THE WEST-NORTHWEST BEHIND THE FRONT. THE FRONT IS CURRENTLY LOCATED
JUST TO THE EAST OF ISN AND DIK. SKIES WILL GENERALLY CLEAR THIS
EVENING WEST TO EAST AS THE FRONT PUSHES INTO THE EASTERN DAKOTAS.
WINDS WILL ALSO GRADUALLY DIMINISH LATER THIS EVENING AND OVERNIGHT.
OVERALL EXPECT VFR FLIGHT CONDITIONS...WITH ISOLD MVFR-IFR CIGS AND
VIS IN ANY HEAVIER TSRA CENTRAL (MOT AND BIS) AND EAST (JMS).

&&

.FIRE WEATHER...WILL CONTINUE TO MONITOR THE FAR WEST AND SOUTHWEST
THIS AFTERNOON AND EVENING AS THE COLD FRONT IS NOW EAST OF THIS
AREA AND STRONG WEST WINDS...25 TO 35 MPH WITH GUSTS TO 40 MPH
COMMENCE. STRONGEST WINDS SHOULD ARRIVE AFTER PEAK HEATING AND
OCCUR WITH INCREASING HUMIDITIES THIS EVENING/EARLY TONIGHT.
FOR WEDNESDAY...MINIMUM HUMIDITIES WILL DROP TO 20 TO 25 PERCENT ON
IN THE WEST AND SOUTHWEST BUT WINDS WILL REMAIN BELOW CRITICAL
THRESHOLDS. THUS NO HIGHLIGHTS WARRANTED AT THIS TIME.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 6 PM CDT /5 PM MDT/ THIS EVENING TO 1 AM CDT
/MIDNIGHT MDT/ WEDNESDAY FOR NDZ001>003-009>011-017-018-031>033-
040-041-043-044.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NDZ023-025-036-037-
047-048-050-051.

&&

KS/NH
Hazardous weather outlook, Aug 26, 3:16 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
316 PM CDT TUE AUG 26 2008

NDZ001>003-009>011-017-018-031>033-040-041-043-044-271200-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
316 PM CDT TUE AUG 26 2008 /216 PM MDT TUE AUG 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY AND TONIGHT OVER WEST AND NORTH
CENTRAL NORTH DAKOTA AS A STRONG COLD FRONT PUSHES EAST ACROSS THE
NORTHERN PLAINS. SUSTAINED WINDS OF 20 TO 35 MPH AND GUSTS UP TO
AROUND 45 MPH ARE EXPECTED BEFORE THE WINDS GRADUALLY DIMINISH
LATER THIS EVENING AND OVERNIGHT. USE EXTRA CAUTION IF TRAVELING.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND
EVENING...WITH SOME STORMS POSSIBLY SEVERE NORTH CENTRAL WITH
DAMAGING WINDS AND LARGE HAIL. THE MAIN SEVERE WEATHER THREAT WEST
WILL BE DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED NORTH CENTRAL THIS AFTERNOON AND
EVENING.

NDZ023-025-036-037-047-048-050-051-271200-
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
316 PM CDT TUE AUG 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY REMAINS IN EFFECT THIS AFTERNOON AND EARLY EVENING
AS STRONGLY SOUTHERLY WINDS CONTINUE AHEAD OF A POTENT AREA OF
SURFACE LOW PRESSURE. USE EXTRA CAUTION IF TRAVELING.

SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP THIS EVENING...WITH
SOME STORMS POSSIBLY SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NDZ004-005-012-013-019>022-034-035-042-045-046-271200-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-
MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
316 PM CDT TUE AUG 26 2008 /216 PM MDT TUE AUG 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EARLY
EVENING...WITH SOME STORMS POSSIBLY SEVERE WITH DAMAGING WINDS AND
LARGE HAIL THE MAIN THREATS. ANY STORMS THAT DO DEVELOP SHOULD
PUSH EAST OF CENTRAL NORTH DAKOTA BY THE MID EVENING HOURS
TONIGHT. BREEZY WESTERLY WINDS WILL DEVELOP BEHIND A COLD FRONT
THIS EVENING...ON THE ORDER OF 15 TO 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:38 AM CDTWind AdvisoryBISAdams, Billings, Bowman, Burke, Dickey, Divide and 16 more20 hr
Aug 26, 6:39 PM CDTSevere Thunderstorm WarningBISKidder55 min
Aug 26, 6:58 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.